0
Clinical and Research News
FDA Orders Liver Warning On Nefazodone Labels
Psychiatric News
Volume 37 Number 3 page 19-25

The Food and Drug Administration (FDA) last month issued a "black box" warning of the potential for the combined serotonin/norepinephrine reuptake inhibitor nefazodone (Serzone), to cause severe and possibly irreversible liver failure, leading to transplant or death.

Nefazodone maker Bristol-Myers Squibb was ordered to revise the labeling of the antidepressant and produce a new patient information packet to be dispensed with each prescription. FDA said Bristol-Myers Squibb cooperated fully with its request in the development of the new warning text and patient information.

The FDA’s MedWatch program lists the risk of "life-threatening" liver failure at "about one case of liver failure resulting in death or transplant per 250,000-300,000 patient years of Serzone treatment."

However, a bolded statement that FDA has required to be added to the approved drug labeling warns that "this represents a rate of about 3-4 times the estimated background rate of liver failure. This rate is an underestimate because of underreporting, and the true risk could be considerably greater than this."

The new warning is based on postmarketing experience with more than 7 million patients in the United States.

Physicians are warned in the new labeling to advise patients of the signs and symptoms of liver dysfunction—jaundice, anorexia, malaise, gastrointestinal discomfort. Patients should immediately discontinue nefazodone if symptoms suggestive of liver problems develop. In addition, the drug will now be listed as contraindicated in patients with active liver disease or in those with a history of previous nefazodone-induced liver dysfunction.

According to the FDA, periodic serum testing of liver enzymes (the transaminases AST and ALT) has not been proven to prevent serious liver injury; however, experts agree that early detection of drug-induced hepatic injury and immediate withdrawal of the suspected drug enhance the likelihood of recovery.

Patients who develop an elevated serum transaminase level greater than three times the upper limit of normal while on nefazodone should be immediately taken off the drug and should be considered at increased risk for recurrent liver failure if the drug is reintroduced.

Physicians are strongly encouraged to report any serious adverse events to the FDA’s MedWatch program by phone at (800) FDA-1088, by fax at (800) FDA-0178, or on the Web at www.fda.gov/medwatch.

The warning letter to health care practitioners and the complete revised labeling are posted on the Web at www.fda.gov/medwatch/SAFETY/2002/safety02.htm#serzon.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Related Articles
Articles